Alert archive / Kansas / Red Flag Warnings in 2010

Red Flag Warning 14, NWS Dodge City, KS

October 30, 20108 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Oct 30, 2010, 1:56 PM CDT for 8 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 30, 2010, 1:56 PM CDT (18:56 UTC)
Expired
Oct 30, 2010, 6:00 PM CDT
In force
4 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Ford County, KS, Gray County, KS, Haskell County, KS, Hodgeman County, KS, Meade County, KS, Seward County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.9 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4177 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-82 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WWUS83 KDDC 301856
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
156 PM CDT SAT OCT 30 2010

......CONDITIONS ARE FAVORABLE FOR RAPID FIRE SPREAD THIS
AFTERNOON..

.GUSTY WINDS ON THE WEST SIDE OF A SURFACE LOW PRESSURE SYSTEM
CENTERED NEAR THE OKLAHOMA BORDER SOUTH OF DODGE CITY WILL
CONTINUE THIS AFTERNOON. VERY LOW RELATIVE HUMIDITIES WILL RESULT
IN AN ENVIRONMENT FAVORING RAPID SPREAD OF WILDLAND FIRES. OUTSIDE
BURNING SHOULD BE AVOIDED.

KSZ063-064-076>078-085>087-302300-
/O.CAN.KDDC.FW.W.0013.101101T1800Z-101101T2300Z/
/O.NEW.KDDC.FW.W.0014.101030T1856Z-101030T2300Z/
FINNEY-HODGEMAN-HASKELL-GRAY-FORD-STEVENS-SEWARD-MEADE-
156 PM CDT SAT OCT 30 2010

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR GUSTY 
WINDS AND LOW RELATIVE HUMIDITIES...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. 

* FIRE WEATHER ZONE 063 FINNEY... FIRE WEATHER ZONE 064
  HODGEMAN...FIRE WEATHER ZONE 076 HASKELL...FIRE WEATHER ZONE 077
  GRAY...FIRE WEATHER ZONE 078 FORD...FIRE WEATHER ZONE 085
  STEVENS...FIRE WEATHER ZONE 086 SEWARD...FIRE WEATHER ZONE 087
  MEADE.

* NORTHEAST WINDS SUSTAINED AT 15 TO 2O MPH WITH GUSTS TO NEAR
  30 MPH WILL DIMINISH AFTER 600 PM. 

* LOWEST RELATIVE HUMIDITIES WILL RANGE FROM 8 TO 15 PERCENT.

* OUTSIDE BURNING IS STRONGLY DISCOURAGED. CONDITIONS ARE
  FAVORABLE FOR RAPID SPREAD OF WILDLAND FIRES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/DDC

01

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Oct 30, 3:43 AM CDT, 10 hours 13 minutes earlier.

Area forecast discussion, Oct 30, 3:43 AM CDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
343 AM CDT SAT OCT 30 2010

.DISCUSSION...

DAYS 1-2...

MOUNTAIN ENHANCED CIRRUS WAS DEVELOPING IN ZONAL FLOW ALONG THE
COLORADO FRONT RANGE AND THEN PROGRESSING ACROSS NORTHERN KANSAS
THIS MORNING. A SHORTWAVE TROUGH WAS PROGRESSING ONSHORE INTO
CALIFORNIA. A WEAK COLD FRONT WILL PASS SOUTHWARD ACROSS OUR FCST
AREA TODAY. THIS WILL HAVE LITTLE EFFECT ON TEMPERATURES. THE
SHORTWAVE TROUGH WILL PASS ACROSS THE CENTRAL PLAINS BY SUNDAY
MORNING WITH THE ASSOCIATED SFC LOW TRACKING ACROSS NORTHERN
OKLAHOMA. GIVEN THE PROGRESSIVE NATURE OF THIS SYSTEM, PRECIP OR
ABUNDANT CLOUDINESS (ASIDE FROM PATCHY CIRRUS) IS NOT EXPECTED.
COOLER AIR IS EXPECTED TO INVADE WESTERN KANSAS IN THE WAKE OF
THIS SYSTEM WITH HIGHS IN THE 60S BY SUNDAY. AFTER THIS SYSTEM
EXITS, THE NEXT SHORTWAVE TROUGH WILL DIG SOUTHEASTWARD ACROSS THE
HIGH PLAINS BY MONDAY MORNING. MID TO HIGH LEVEL CLOUD SHOULD
INCREASE AHEAD OF THIS SYSTEM BY SUNDAY NIGHT BUT PRECIP IS STILL
NOT EXPECTED.

DAYS 3-7...

FORECAST APPEARS TO BE ON TRACK FOR THE MONDAY-WEDNESDAY TIME FRAME
AS A SHORTWAVE TROUGH DIGS SOUTH INTO THE SOUTHERN PLAINS.  THE
ECMWF CONTINUES TO BE THE MOST CONSISTENT MODEL AND THE GFS
DETERMINISTIC SOLUTION HAS BASICALLY CAUGHT UP TO THE ECMWF SOLUTION
REGARDING THIS WAVE AND ATTENDANT FORCING FIELDS/PRECIPITATION.  THE
BEST OPPORTUNITY FOR LIGHT ACCUMULATION OF RAINFALL WILL BE MONDAY
INTO EARLY MONDAY EVENING ACROSS THE WESTERN THIRD OF THE DDC FA
WHERE BEST JET STREAK DYNAMICS AND WEAK MID LEVEL FRONTOGENETIC
FORCING WILL BE LOCATED AS THE WAVE PASSES BY.  WILL MAINTAIN THE 20
POPS GIVEN THE SCANT AMOUNT OF PRECIPITATION EXPECTED EVEN IT THERE
IS ANY PRECIP MONDAY.  TEMPERATURE FORECAST LOOKS PRETTY GOOD WITH
ONLY MINOR TWEAK FOR MONDAY HIGHS ACROSS THE SOUTHWESTERN THIRD OF
THE FA WHERE I COOLED TEMPS DOWN A FEW DEGREES.  OTHER THAN THAT, A
TRANQUIL PERIOD OF SENSIBLE WEATHER WILL PREVAIL DURING THIS TIME
FRAME WITH SEASONAL TEMPERATURES IN THE 60S FOR HIGHS AND LOWER TO
MID 30S FOR LOWS.  THE FIRST HARD/KILLING FREEZE FOR THOSE AREAS
THAT HAVE NOT RECEIVED IT YET (WHICH IS ABOUT TWO-THIRDS OF THE DDC
FORECAST AREA) WILL NOT BE UNTIL AT LEAST NOV 5 WITH THE NEXT COOL
SURFACE HIGH PRESSURE EXPECTED...AND EVEN THAT DOESN'T LOOK ALL THAT
COLD.  NO SHALLOW ARCTIC AIRMASSES FROM THE CANADA PRAIRIES ARE EVEN
REMOTELY POSSIBLE IN THIS PLANETARY SCALE FLOW REGIME ACROSS NORTH
AMERICA GIVEN THE DOMINANCE OF STRONG DOWNSLOPE FLOW WITH PERSISTENT
ANOMALOUSLY HIGH HEIGHTS OVER WESTERN NORTH AMERICA.

&&

.AVIATION...

A WIND SHIFT FROM SOUTH TO NORTHWEST WILL OCCUR THIS MORNING,
ALTHOUGH WIND SPEEDS WILL REMAIN 12 KNOTS OR LESS AT THE THREE
TERMINALS (KDDC, KGCK, KHYS).  WINDS WILL CONTINUE TO VEER DURING
THE DAY TO THE NORTHEAST THEN EVENTUALLY EAST AS LOW PRESSURE BEGINS
TO REFORM ACROSS THE LEE OF THE ROCKIES.  VFR FLIGHT CATEGORY IS
EXPECTED THROUGH 12Z SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  76  42  66  40 /   0   0   0   0
GCK  78  42  65  37 /   0   0   0   0
EHA  80  42  66  37 /   0   0   0   0
LBL  79  43  67  39 /   0   0   0   0
HYS  74  38  62  39 /   0   0   0   0
P28  75  43  68  42 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/25
Hazardous weather outlook, Oct 30, 4:58 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
458 AM CDT SAT OCT 30 2010

KSZ030-031-043>046-061>066-074>081-084>090-311130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
458 AM CDT SAT OCT 30 2010 /358 AM MDT SAT OCT 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 1:35 PM CDTRed Flag WarningDDCFinney, Ford, Gray, Haskell, Hodgeman, Meade and 2 more21 min

Nearby

Red Flag Warnings in Kansas, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.